Hail, Allegan
- When
- March 15, 12:21 AM EST
- Where
- Allegan County, 0.51 mi W of Allegan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -85.860
A trained spotter reported three quarters inch diameter hail near Allegan.
Numerous reports of thunderstorms producing hail ranging from three quarters of an inch up to an inch and a quarter were received throughout the day on March 15th. The largest hail reports came from portions of Isabella and Clare counties where one and a quarter inch diameter hail fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Numerous reports of thunderstorms producing hail ranging from three quarters of an inch up to an inch and a quarter were received throughout the day on March 15th. The largest hail reports came from portions of Isabella and Clare counties where one and a quarter inch diameter hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 14, 7:33 PM EST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 833 PM EDT WED MAR 14 2012 .SYNOPSIS... ISSUED AT 815 PM EDT WED MAR 14 2012 SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING IN TONIGHT AND THURSDAY WITH ISOLATED STRONG TO SEVERE STORMS POSSIBLE. THE MAIN THREAT WITH THESE STORMS IS LARGE HAIL. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE WEEKEND. TEMPERATURES WILL BE WELL ABOVE AVERAGE INTO NEXT WEEK. && .SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT) ISSUED AT 250 PM EDT WED MAR 14 2012 THREAT FOR ISOLATED SEVERE STORMS IS THE FOCUS OF THE NEAR TERM FORECAST. SFC DEW POINTS IN THE 50S TO NEAR 60 WILL BE ADVECTING IN BY LATE TONIGHT AND PERSIST THROUGH THURSDAY WHICH WILL YIELD SFC BASED LIFTED INDICES OF MINUS 5 ACROSS MUCH OF THE FORECAST AREA. LACK OF A FOCUS MECHANISM BESIDES WEAK SFC CONVERGENCE INVOF STATIONARY FRONT WILL MEAN TSRA COVERAGE SHOULD REMAIN ISOLATED TO SCATTERED WITH SOME LARGE HAIL POSSIBLE GIVEN STEEP LAPSE RATES. OVERALL SEVERE THREAT IS NOT HIGH...BUT WILL STILL HAVE TO BE MONITORED LATE TONIGHT WITH POSSIBLE FORCING FROM 35 KT LLJ ACROSS THE SOUTHERN FORECAST AREA...AND AGAIN WITH MAX SFC HEATING THURSDAY AFTERNOON. ONCE AGAIN THE NAM IS SHOWING MORE CONVECTIVE POTENTIAL THAN THE GFS AND MAY BE SOMEWHAT OVERDONE AS IT WAS FOR THE EVENT ON MONDAY. STORMS SHOULD DIMINISH THUR NIGHT AS INSTABILITY DECREASES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 250 PM EDT WED MAR 14 2012 UNSEASONABLY WARM CONDITIONS WILL CONTINUE TO BE THE PRIMARY WX STORY THROUGH THE LONG RANGE FCST PERIOD AS TEMPS ARE EXPECTED TO AVG 20 TO 30 DEGREES ABOVE NORMAL THRU MID NEXT WEEK. RECORD OR NEAR RECORD HIGH TEMPS ARE ANTICIPATED THROUGH THEN AND A FEW 80 DEGREE READINGS STILL SEEM POSSIBLE PARTICULARLY EARLY NEXT WEEK WITH A HIGH AMPLITUDE UPPER RIDGE IN PLACE BY THEN. SOME PATCHY FOG IS ANTICIPATED FRIDAY MORNING AS SUGGESTED BY THE WEAK GRADIENT/SYNOPTIC PATTERN AND 12Z MET/MAV NUMERICAL GUIDANCE. SEVERAL SHORTWAVES WILL BRING SCATTERED SHOWERS AND A FEW TSTORMS THROUGH THE WEEKEND... BUT THE VAST MAJORITY OF THE TIME DRY WX WILL PREVAIL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 755 PM EDT WED MAR 14 2012 KEPT CLOSE CONTINUITY WITH THE PREVIOUS SET OF TAFS. WHILE VFR PREVAILS AND WILL CONTINUE TO PREVAIL THIS EVENING... IFR CONDITIONS IN FOG AND STRATUS ARE EXPECTED TO DEVELOP AFTER 06Z. SOME SITES MAY EVEN GO INTO THE LIFR OR VLIFR CATEGORY... WITH THE BEST CHANCE OF THAT OCCURING AT MKG AND GRR TOWARD 12Z THUR. THAT IS WHEN THE SFC FRONTAL BOUNDARY WILL BE LEANING IN FROM THE NORTHWEST. A TSTM/CB THREAT DOES EXIST TONIGHT AFTER 04Z AS HIGHER MOISTURE AND INSTABILITY MOVES IN... BUT CONFIDENCE IN OVERALL COVERAGE AND TIMING IS STILL LOW ATTM. IMPROVEMENT BACK TO MVFR IS EXPECTED THURSDAY AFTERNOON BUT THE AFORMENTIONED FRONTAL BOUNDARY WILL BE STALLED OVER THE REGION AND A FEW SHOWERS OR TSTMS WILL REMAIN POSSIBLE. MKG MAY BE THE EXCEPTION... WHERE COOLER TEMPS AND NW FLOW JUST BEHIND THE SFC FRONT MAY PROMOTE EXTENSIVE FOG/DRIZZLE/STRATUS EVEN WELL INTO THE AFTERNOON. IFR MAY PERSIST THERE. && .MARINE... ISSUED AT 250 PM EDT WED MAR 14 2012 WINDS AND WAVES WILL DECREASE THIS EVENING BUT DENSE FOG MAY FORM TONIGHT AND CONTINUE INTO THURSDAY AS MOIST AIR MOVES OVER THE LAKE. VISIBILITIES COULD FALL BELOW ONE QUARTER MILE. && .HYDROLOGY... ISSUED AT 250 PM EDT WED MAR 14 2012 ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND WHICH COULD CAUSE SOME LOCAL RISES ON CREAKS AND STREAMS. && .CLIMATE... ISSUED AT 833 PM EDT WED MAR 14 2012 RECORD BREAKING WARMTH OCCURRED OVER MICHIGAN ON WEDNESDAY. NOT ONLY WERE RECORDS SET FOR THE DATE BUT RECORD HIGHS WERE ALSO TIED OR EXCEEDED FOR THE YEAR TO DATE. SIMPLY PUT...IT HAS NEVER BEEN THIS WARM THIS EARLY. (SINCE RECORD KEEPING BEGAN IN THE LATE 1800S.) GRAND RAPIDS HIT 80 ON WEDNESDAY. BEFORE WEDNESDAY... THE EARLIEST OCCURRANCE OF AN 80 DEGREE OR HIGHER TEMPERATURE IN GRAND RAPIDS WAS MARCH 22ND. IT REACHED 82 DEGREES ON THAT DATE IN 1938. THE ALL TIME RECORD HIGH AT GRAND RAPIDS FOR MARCH IS 82 SET ON 22ND IN 1938 AND ON 29TH IN 1910. LANSINGS RECORD HIGH FOR MARCH IS ALSO 82...SET ON THE 24TH IN 1910. MUSKEGON/S RECORD HIGH OF 80 WAS SET ON THE 31ST IN 1981. ABOVE TO MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED TO PERSIST OVER THE NEXT 7 TO 10 DAYS. BELOW ARE THE RECORD HIGH TEMPERATURES FOR MARCH 14TH THROUGH 22ND AT GRAND RAPIDS... MUSKEGON AND LANSING. THESE ARE OFFICIAL NWS CLIMATOLOGICAL SITES FOR WHICH WE HAVE DATA GOING BACK TO THE LATE 1800S. GRAND RAPIDS 3/14 75 IN 1995 (BROKE WEDNESDAY...80) 3/15 75 IN 1990 3/16 71 IN 1945 3/17 73 IN 1966 3/18 75 IN 1903 3/19 75 IN 1921 3/20 74 IN 1921 3/21 76 IN 1938 3/22 82 IN 1938 MUSKEGON 3/14 71 IN 1995 (BROKE WEDNESDAY...77) 3/15 72 IN 1990 3/16 70 IN 1945 3/17 70 IN 1966 3/18 69 IN 1903 3/19 70 IN 1903 3/20 73 IN 1903 3/21 72 IN 1953 3/22 68 IN 1979 LANSING 3/14 76 IN 1990 (BROKE WEDNESDAY...79) 3/15 77 IN 1990 3/16 70 IN 1927 3/17 71 IN 1966 3/18 75 IN 1894 3/19 76 IN 1921 3/20 75 IN 1921 3/21 73 IN 1918 3/22 81 IN 1938 && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM....LAURENS AVIATION...MEADE CLIMATE...MEADE MARINE...OSTUNO HYDROLOGY...MEADE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EDT WED MAR 14 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 350 PM EDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AND ISOLATED STRONG STORMS ARE POSSIBLE. LARGE HAIL ID THE PRIMARY THREAT. SOME AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT...ESPECIALLY NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY. THE MAIN THREAT IS LOCALLY HEAVY RAIN AND LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THURSDAY AFTERNOON. LMZ844>849-150900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 350 PM EDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT DENSE FOG IS EXPECTED TO DEVELOP IN THE NEAR SHORE WATERS TONIGHT AS VERY MOIST AIR FOR THIS TIME OF YEAR OVERSPREADS THE LAKE. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED. SMALL HAIL AND FREQUENT CLOUD TO WATER LIGHTING STRIKES ARE THE HAZARDS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY ALONG WITH DENSE FOG WHICH SHOULD PERSIST INTO THE EVENING. SCATTERED THUNDERSTORMS WITH AREAS OF FOG ARE EXPECTED SATURDAY AND SUNDAY. WDM OSTUNO
The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
7 hail. Local standard time, as filed.
A trained spotter reported three quarters inch diameter hail near Allegan.
A trained spotter reported seven eighths inch diameter hail just northeast of Hastings.
Three quarters inch diameter hail was reported by a trained spotter just northeast of Climax.
Trained spotters reported three quarters inch diameter hail well to the north of the city of Jackson.
An emergency manager reported three quarters inch diameter hail just northwest of Marshall.
The broadcast media relayed a report from the public of one and a quarter inch hail just southeast of Evart.
A local fire department reported one and a quarter inch diameter hail just southeast of Clare.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363826, 363827, 363828, 363829, 363830, 363831, 363832.